Alert archive / Idaho / Wind Advisories in 2024

Wind Advisory 13, NWS Boise, ID

May 3, 20246 counties in Idaho; Harney County, Oregon

NWS Boise, ID issued this wind advisory at May 3, 2024, 1:48 PM MDT for 6 counties in Idaho; Harney County, Oregon. It took effect at May 4, 2024, 9:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 3, 2024, 1:48 PM MDT (19:48 UTC)
In effect from
May 4, 2024, 9:00 AM MDT
Expired
May 4, 2024, 6:00 PM MDT
In force
9 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Elmore County, ID, Gooding County, ID, Jerome County, ID, Owyhee County, ID, Twin Falls County, ID, Harney County, OR

The radar

The Boise radar (KCBX), 72 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2024-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2024-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS75 KBOI 031948
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
148 PM MDT Fri May 3 2024

IDZ014-016-ORZ061-041200-
/O.NEW.KBOI.WI.Y.0013.240504T1500Z-240505T0000Z/
Upper Treasure Valley-Western Magic Valley-Harney County-
148 PM MDT Fri May 3 2024 /1248 PM PDT Fri May 3 2024/

...WIND ADVISORY IN EFFECT FROM 9 AM MDT /8 AM PDT/ TO 6 PM MDT
/5 PM PDT/ SATURDAY...

* WHAT...Southeast winds near 30 mph with gusts to 45 mph 
  expected.

* WHERE...In Idaho, Upper Treasure Valley and Western Magic 
  Valley. In Oregon, southern half of Harney County.

* WHEN...From 9 AM MDT /8 AM PDT/ to 6 PM MDT /5 PM PDT/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
310 
WWUS75 KBOI 041035
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
435 AM MDT Sat May 4 2024

IDZ014-016-ORZ061-042100-
/O.CON.KBOI.WI.Y.0013.240504T1500Z-240505T0000Z/
Upper Treasure Valley-Western Magic Valley-Harney County-
435 AM MDT Sat May 4 2024 /335 AM PDT Sat May 4 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM MDT /8 AM PDT/ THIS
MORNING TO 6 PM MDT /5 PM PDT/ THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...In Idaho, Upper Treasure Valley and Western Magic 
  Valley. In Oregon, Harney County.

* WHEN...From 9 AM MDT /8 AM PDT/ this morning to 6 PM MDT /5 PM 
  PDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
776 
WWUS75 KBOI 042104
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
304 PM MDT Sat May 4 2024

IDZ014-016-ORZ061-050000-
/O.CON.KBOI.WI.Y.0013.000000T0000Z-240505T0000Z/
Upper Treasure Valley-Western Magic Valley-Harney County-
304 PM MDT Sat May 4 2024 /204 PM PDT Sat May 4 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /5 PM PDT/ THIS
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Idaho, Upper Treasure Valley and Western Magic 
  Valley. In Oregon, Harney County.

* WHEN...Until 6 PM MDT /5 PM PDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
646 
WWUS75 KBOI 042346
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
546 PM MDT Sat May 4 2024

IDZ014-016-ORZ061-050100-
/O.EXP.KBOI.WI.Y.0013.000000T0000Z-240505T0000Z/
Upper Treasure Valley-Western Magic Valley-Harney County-
546 PM MDT Sat May 4 2024 /446 PM PDT Sat May 4 2024/

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /5 PM PDT/ THIS
EVENING...

Winds have diminished so the advisory was allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at May 3, 9:49 AM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 3, 9:49 AM MDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Boise ID
949 AM MDT Fri May 3 2024

.DISCUSSION...Main ideas continue to be sunny and warmer wx today,
then increasing clouds and southeast/southwest winds and warmer
again on Saturday ahead of an approaching north Pacific cold
front. Moderate to heavy rain late Saturday/Saturday night as
the cold front moves through, then gusty west winds and much
colder wx Sunday with lighter showers of rain and snow. Also, a
20 percent chance of thunderstorms in eastern-most Idaho zones
Saturday afternoon and again Sunday afternoon. We're considering
a Wind Advisory for the central Snake Basin and southeast Oregon
on Saturday, otherwise current forecast is on track. See "Prev
Discussion" (below) for details.

&&

.AVIATION...VFR. Local valley fog/stratus has mostly cleared, but
IFR conditions may still exist in isolated mountain valleys through
Fri/18Z. Mountains will see scattered to broken cumulus field with
bases 3500-5500ft AGL. Surface winds: variable or NW 5-15 kt, then S
to SE 10-20 kt this afternoon. Winds aloft at 10kft MSL: Variable
<10 kt, becoming S 10-20 kt Fri afternoon.

KBOI...VFR and clearing Friday. Light NW winds, becoming SE 10-15
kt Friday afternoon. Winds are set to increase significantly early
Sat morning to SE 20-25 kt with gusts to 30-40 kt.

Weekend Outlook...Widespread precipitation moves into SE Oregon mid-
morning Saturday, then into SW Idaho Saturday afternoon and will
continue across the region through Sunday. A 20% chance of
thunderstorms Saturday afternoon in s-central Idaho. Snow levels
6000-7000 ft MSL, lowering to 4000-5000 ft Sunday. IFR and
widespread mountain obscuration Saturday night and Sunday. Surface
winds: SE 15-25 kt with gusts 30-40 kt Saturday afternoon, W 5-15
kt with gusts to 20-30 kt Sunday.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Sunday night...Any lingering showers
wrapping around an exiting upper trough will dissipate by mid-
morning. The exiting trough is replaced by an upper ridge this
afternoon, resulting in dry weather and temperatures 5-10
degrees warmer than yesterday.

Upstream, a deep Pacific low will approach the NW coast on
Saturday. This system will be punctuated by heavy precipitation
and gusty winds as it pushes into the region late Sat/Sun. The
winds will increase out of the S-SE on Saturday in advance of
the low. Widespread sustained winds of 20-30 mph with gusts to
40 mph are expected. Locally stronger winds could set up over SE
Oregon Saturday and in portions of the Snake Plain east of
Boise that would require headlines.

A band of heavier precipitation will form ahead of a cold front
that will push into SE Oregon Saturday afternoon, then cross
into SW Idaho by evening. Marginal instability and surface
energy will support a 15% chance of thunderstorms over
s-central Idaho Saturday. Storms that do form will have a
favorable shear profile and could become strong. The front will
bring a wind shift to the NW Saturday night that will be
reinforced by flow aloft on Sunday. Precipitation will continue
on Sunday as it wraps around the low center which is forecast
to track through northern NV. The probability for precipitation
totals of over 0.25" has increased to greater than 80% across
SE Oregon and SW Idaho through Sunday. The axis of heavier
precipitation remains near the OR/ID border where the chance of
exceeding an inch of liquid through Sunday is 15-30%. Snow
levels ahead of the front will rise to 6-9kft Saturday evening,
falling quickly behind the front Sunday morning. This could
bring accumulating snow to SE Oregon as snow levels briefly
drop to around 3000 feet early Sunday. Otherwise much of the
accumulating snow is above 5500 after the frontal passage.
Precipitation continues in the mountains through Sunday night
while valleys trend drier.

LONG TERM...Monday through Friday...Northwest flow continues in
the wake of the exiting trough on Monday. Models show trailing
shortwave energy that will keep a chance of showers over the
region through Tuesday. An upper ridge will build along the
coast Wednesday, gradually folding inland through Friday.
Deterministic and ensemble solutions are in good agreement with
with this pattern change. Afternoon instability will support a
15-30% chance of showers over the mountains while lower
elevations remain dry. Temperatures through Wednesday are 10-15
degrees below normal, warming to near normal Thur/Fri.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...LC
AVIATION.....JM
SHORT TERM...DG
LONG TERM....DG

Nearby

Wind Advisories in Idaho, 2024Wind Advisories in Oregon, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.